The New York State Health Department released the latest result of its ongoing investigation into the severe pulmonary disease linked to e-cigarettes or vaping products.
On Thursday, the state’s Health Department said laboratory results showed high levels of vitamin E acetate in almost all cannabis vaping products used by New Yorkers who got sick with a severe pulmonary disease.
The Health Department did not find vitamin E acetate in nicotine-based vaping products or e-cigarettes that were tested by Wadsworth Center, its research intensive public health laboratory.
Vitamin E acetate is a commonly available supplement that does not cause harm when ingested or applied to the skin. However, it is not an approved additive for the New York State Medical Marijuana Program, according to the Health Department. It is now the primary focus of its investigation into the potential causes of the severe pulmonary illness linked to vaping devices.
Cases of severe pulmonary disease associated with vaping products continues to increase
Its findings come after the U.S. Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration announced last week that it is investigating into the outbreak of severe pulmonary disease in 25 states. The agencies received 215 cases of lung illness associated with e-cigarettes or vaping devices. Two patients already died from the disease—an adult e-cigarette user from Illinois and a person from Oregon who used a vaping device containing marijuana.
In New York State, the Health Department received reports of 34 cases of severe pulmonary disease among patients with ages between 15 and 46. The patients reported that they used at least one vaping product containing cannabis before they got sick.
In a statement, New York State’s Health Commission Dr. Howard Zucker, commented, “The cases of pulmonary illnesses associated with vaping are continuing to rise across New York State and the country. We urge the public to be vigilant about any vaping products that they or any family members may be using and to immediately contact their health care provider if they develop any unusual symptoms. In general, vaping of unknown substances is dangerous, and we continue to explore all options to combat this public health issue.”